Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Factors of type II$ _1$ without non-trivial finite index subfactors


Author: Stefaan Vaes
Journal: Trans. Amer. Math. Soc. 361 (2009), 2587-2606
MSC (2000): Primary 46L37; Secondary 46L54
Published electronically: November 17, 2008
MathSciNet review: 2471930
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We call a subfactor $ N \subset M$ trivial if it is isomorphic with the obvious inclusion of $ N$ in $ \operatorname{M}_n(\mathbb{C}) \otimes N$. We prove the existence of type II$ _1$ factors $ M$ without non-trivial finite index subfactors. Equivalently, every $ M$-$ M$-bimodule with finite coupling constant, both as a left and as a right $ M$-module, is a multiple of $ L^2(M)$. Our results rely on the recent work of Ioana, Peterson and Popa, who proved the existence of type II$ _1$ factors without outer automorphisms.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 46L37, 46L54

Retrieve articles in all journals with MSC (2000): 46L37, 46L54


Additional Information

Stefaan Vaes
Affiliation: Department of Mathematics, Katholieke Universiteit Leuven, Celestijnenlaan 200B, B–3001 Leuven, Belgium
Email: stefaan.vaes@wis.kuleuven.be

DOI: http://dx.doi.org/10.1090/S0002-9947-08-04585-6
PII: S 0002-9947(08)04585-6
Received by editor(s): March 8, 2007
Received by editor(s) in revised form: June 25, 2007
Published electronically: November 17, 2008
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.